Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Dodge City, KS

May 25, 2013Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2013, 4:32 PM MDT for Hamilton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2013, 4:32 PM MDT (22:32 UTC)
Expired
May 25, 2013, 5:15 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:11 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KDDC 252232
SVRDDC
KSC075-252315-
/O.NEW.KDDC.SV.W.0089.130525T2232Z-130525T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 515 PM MDT

* AT 427 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  HOLLY...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
      3827 10182 3826 10181 3808 10195 3811 10205
      3820 10205
TIME...MOT...LOC 2231Z 224DEG 15KT 3817 10216

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
023 
WWUS53 KDDC 252250
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SAT MAY 25 2013

KSC075-252315-
/O.CON.KDDC.SV.W.0089.000000T0000Z-130525T2315Z/
HAMILTON KS-
450 PM MDT SAT MAY 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HAMILTON COUNTY UNTIL 515 PM MDT...

AT 445 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
HOLLY...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10205 3827 10204 3827 10182 3826 10181
      3813 10194 3815 10205
TIME...MOT...LOC 2249Z 224DEG 15KT 3822 10209

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
130 
WWUS53 KDDC 252311
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT MAY 25 2013

KSC075-252321-
/O.EXP.KDDC.SV.W.0089.000000T0000Z-130525T2315Z/
HAMILTON KS-
511 PM MDT SAT MAY 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 615 PM CDT/515 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3826 10205 3827 10204 3827 10182 3826 10181
      3813 10194 3815 10205
TIME...MOT...LOC 2311Z 226DEG 15KT 3828 10198

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 25, 3:01 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT SAT MAY 25 2013

...UPDATED LONG TERM SECTION...

.SYNOPSIS...
ISSUED AT 217 PM CDT SAT MAY 25 2013

PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY
REVEALS AN OMEGA BLOCK PATTERN ACROSS NORTH AMERICA THIS
AFTERNOON. A RIDGE EXTENDS FROM THE SOUTHERN GREAT PLAINS INTO THE
NORTHWEST TERRITORIES OF CANADA WHILE BROAD CYCLONIC FLOW EXISTS
OVER THE NORTHEAST AND PACIFIC NORTHWEST REGIONS OF THE COUNTRY.
THIS IS LEAVING SOUTHWEST KANSAS AT THE TAIL END OF THE WESTERLIES
AS A VERY WARM AND DRY SOUTHWEST FLOW REGIME IS DOMINATING OVER
THE SOUTHERN HIGH PLAINS. TEMPERATURES OF +10 TO +14C AT 700 HPA
AND A RESULTANT STRONG ELEVATED MIXED LAYER IS SPREADING OVER THE
CENTRAL HIGH PLAINS. CLOSER TO THE GROUND...THE LEE TROUGH
CONTINUES TO DEEPEN OVER EASTERN COLORADO INTO WYOMING WITH A WEAK
DRYLINE STRUCTURE IN PLACE NEAR THE COLORADO BORDER THIS AFTERNOON
VIA DEWPOINTS IN THE 50S ON THE EAST SIDE WHILE 30S TO 40S EXIST
ON THE WEST SIDE. TEMPERATURES IN THE 80S TO NEAR 90 ALONG WITH
THE AFOREMENTIONED DEWPOINTS IN THE 50S...IS PRODUCING MLCAPE
VALUES NEAR 2000 J/KG WEST OF HIGHWAY 83 BUT WITH DECENT INHIBITION
REMAINING...EVEN SHALLOW CUMULUS IS MOSTLY ABSENT THIS EARLY
AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT MAY 25 2013

AS THE REGION HEADS INTO LATE THIS AFTERNOON TO EVENING...A SMALL
SHORTWAVE CURRENTLY MOVING OVER THE CENTRAL/SOUTHERN ROCKIES...WILL
RIDE OVER THE AFOREMENTIONED DRYLINE.  ALTHOUGH A WARM ELEVATED
MIXED LAYER WILL INHIBIT MOST CONVECTION...CAN/T RULE OUT THIS WAVE
WEAKENING THE CAP ENOUGH TO TRIGGER AN ISOLATED STORM OR TWO MAINLY
NEAR THE COLORADO BORDER.  ALTHOUGH INSTABILITY WILL BE DECENT VIA
MLCAPE VALUES OF 1500-2000 J/KG, WEAK 0-6 KM AGL BULK SHEAR OF 20-30
KNOTS WILL LIMIT STORMS TO MOSTLY A MULTICELL MODE WITH MARGINAL
SEVERE HAIL THE PRIMARY THREAT. OTHERWISE, ANTICIPATE ANY
CONVECTION THAT DOES DEVELOP NEAR THE COLORADO BORDER...WILL FADE
QUICKLY AFTER SUNSET AS INHIBITION INCREASES AND THE NOSE OF A 40
KNOT LOW LEVEL JET FOCUSES MORE INTO NEBRASKA FOR ELEVATED
NOCTURNAL CONVECTION. THIS WILL LEAVE A QUIET OVERNIGHT WITH ONLY
SOME PATCHY LOWER STRATUS BACKING INTO THE HAYS TO PRATT AREAS
WHILE TEMPERATURES FALL INTO THE 60S FOR LOWS.

SUNDAY WILL SEE THE UPPER PATTERN CHANGE LITTLE IF ANY AS A RIDGE
REMAINS OVER THE GREAT PLAINS WHILE ONE WAVE SITS OVER THE NORTHEAST
AND ANOTHER OVER NORTHWEST PORTIONS OF THE COUNTRY. NONETHELESS...A
60-70 KNOT SUBTROPICAL JET ON THE BASE OF THE TROUGH WILL NOSE
INTO THE CENTRAL HIGH PLAINS BY LATE AFTERNOON. IN RESPONSE TO
ASCENT ASSOCIATED WITH THIS JET STREAK...THE LEE TROUGH WILL PUSH
EASTWARD INTO WESTERN KANSAS AND FORM A DRYLINE ROUGHLY ALONG THE
HIGHWAY 83 CORRIDOR BY LATE AFTERNOON. AHEAD OF THE
DRYLINE...TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S ALONG
WITH DEWPOINTS IN THE MID 50S TO NEAR 60 WILL RESULT IN HIGH
INSTABILITY VIA MLCAPE OF 2000-2500 J/KG BY LATE AFTERNOON.
ALTHOUGH INHIBITION WILL REMAIN STRONG...LARGER SCALE ASCENT FROM
THE JET STREAK MAY ALLOW ONE OR TWO STORMS TO BREAK THE CAP.
UNLIKE TODAY...DEEP LAYER SHEAR WILL BE STRONGER AND SHOULD
SUPPORT ROTATING UPDRAFTS WITH HAIL UP TO TENNIS BALL SIZE
POSSIBLE. THE OTHER ISSUE FOR THE DAY WILL BE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS WEST OF THE DRYLINE. SEE FIRE
WEATHER SECTION BELOW FOR ADDITIONAL DETAILS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 400 PM CDT SAT MAY 25 2013

SEVERAL CHALLENGES EXIST THIS PERIOD...RANGING FROM ELEVATED
WILDFIRE CONDITIONS TO A HEIGHTENED SEVERE WEATHER RISK. THE FIRST
OPPORTUNITY FOR AT LEAST SCATTERED THUNDERSTORMS WITH AT LEAST A
SMALL RISK OF SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING. THE DRY
LINE WILL ADVANCE EAST INTO THE CENTRAL PART OF SOUTHWEST KANSAS
PROVIDING ENOUGH CONVERGENCE FOR STORMS. HOWEVER, THE ELEVATED
MIXED LAYER (EML) MAY BE JUST TOO WARM TO SUPPORT MUCH COVERAGE.
THE BEST OPPORTUNITY FOR SEVERE STORMS WILL BE ACROSS NORTHWEST
AND NORTH CENTRAL KANSAS AND NORTH. I WILL CARRY SMALL POPS FOR
NOW.

FOR MONDAY THE EML MAY STRENGTHEN AS SOUTHWEST FLOW ALOFT
STRENGTHENS AND THE DRY LINE SURGES FARTHER EAST. MONDAY MAY ALSO
BE THE HOTTEST DAY OF THE WEEK AS DEEP MIXING WILL PROMOTE VERY
WARM SURFACE TEMPERATURES. MONDAY WILL ALSO BE THE MOST LIKELY DAY
FOR AN ELEVATED WILDFIRE RISK, ESPECIALLY ACROSS THE FAR WEST
WHERE BOUNDARY LAYER MOISTURE WILL MIX TO VERY DRY READINGS. ALONG
THE DRYLINE THERE MAY BE JUST ENOUGH LIFT TO OVERCOME THE VERY
WARM MID-LEVEL TEMPERATURES AND ISOLATED CONVECTION MAY RESULT.

TUESDAY AND WEDNESDAY MAY THE "BIG" DAYS FOR THUNDERSTORMS AS THE
WESTERN U.S. TROUGH BEGINS TO EJECT OUT OF THE WEST. TIMING WILL
BE THE ISSUE WITH THE GFS BEING THE FASTER SOLUTION. AS OF NOW IT
APPEARS THAT THE THREAT OF SEVERE WEATHER WILL BE INCREASING AS
MID-LEVEL COOLING AND INCREASING FLOW ALOFT WOULD BE SUFFICIENT TO
PROVIDE AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. THIS FAR OUT
DETAILS ARE UNCERTAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1252 PM CDT SAT MAY 25 2013

RELATIVELY QUIET AVIATION PERIOD EXPECTED FOR THE HYS, DDC, AND
GCK TERMINALS. INITIALLY FOR THIS AFTERNOON, A DEEPENING TROUGH OF
LOW PRESSURE OVER EASTERN COLORADO WILL BRING SOUTH TO SOUTHWEST WINDS
OF 20 TO 25 KNOTS ALONG WITH HIGHER GUSTS. FURTHER, A FEW HIGHER
BASED THUNDERSTORMS MAY ALSO TRIGGER ALONG THIS BOUNDARY NEAR THE
COLORADO BORDER BY EARLY EVENING AND POTENTIALLY MOVE WITHIN THE
VICINITY OF THE GCK TERMINAL BEFORE DARK. OTHERWISE, DRY
CONDITIONS WILL PREVAIL INTO THE OVERNIGHT HOURS A LOWER MVFR
CEILING BETWEEN 1 TO 2 KFT, BACKING INTO THE HYS TERMINAL SHORTLY
BEFORE SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  96  66  97 /  20  10  10  10
GCK  63  98  65  97 /  20  10  10  10
EHA  61  98  63  98 /  20   0  10  10
LBL  63 100  65  99 /  20  10  10  10
HYS  64  92  67  93 /  10  20  20  20
P28  65  90  68  92 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...AJOHNSON
SHORT TERM...AJOHNSON
LONG TERM...HUTTON
AVIATION...AJOHNSON
Hazardous weather outlook, May 25, 12:37 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT SAT MAY 25 2013

KSZ030-031-043>046-061>066-074>081-084>090-261200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
137 PM CDT SAT MAY 25 2013 /1237 PM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST
STARTING LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING
HOURS FOR LOCATIONS WEST OF A HAYS TO DODGE CITY LINE. THE HIGHEST
THREAT OF SEVERE THUNDERSTORMS WILL EXIST WEST OF HIGHWAY 83
BETWEEN 6 TO 9 PM THIS EVENING. STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO HALF DOLLAR IN SIZE ALONG WITH WIND GUSTS UP
TO 60 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR
WITH ANY STORMS FORMING OVER THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY WILL SEE ANOTHER SLIGHT RISK OF STRONG TO SEVERE
THUNDERSTORMS DURING THE AFTERNOON TO EVENING HOURS FOR LOCATIONS
EAST OF A SCOTT CITY TO LIBERAL LINE. ALTHOUGH VERY WARM
TEMPERATURES ALOFT WILL INHIBIT MOST THUNDERSTORM DEVELOPMENT...AN
ISOLATED STORM OR TWO WILL BE POSSIBLE WITH THESE STORMS CAPABLE OF
PRODUCING HAIL UP TO TENNIS BALL IN SIZE ALONG WITH WIND GUSTS UP
TO 70 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR
WITH ANY STORMS FORMING OVER THE OUTLOOK AREA.

IN ADDITION...HOT, DRY AND WINDY CONDITIONS WILL POSSIBLY DEVELOP
OVER FAR WESTERN KANSAS ON SUNDAY. THESE CONDITIONS WILL CAUSE A
HEIGHTENED THREAT FOR WILDFIRES MAINLY NEAR THE COLORADO BORDER.

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE PART OF THE
WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF
THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 TO 9 PM THIS
EVENING...ESPECIALLY FOR LOCATIONS WEST OF HIGHWAY 83.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 25, 4:14 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SAT MAY 25 2013

KSZ061-252315-
HAMILTON-
414 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HOLLY...OR 13 MILES
NORTHWEST OF COOLIDGE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10205 3827 10204 3827 10170 3800 10202
      3801 10205 3820 10205
TIME...MOT...LOC 2213Z 222DEG 21KT 3814 10221

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:14 PM MDTSpecial Weather StatementDDCHamilton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.